Log in
Anxiety and Depression Support
23,951 members22,434 posts

How long for anti depressants to work

I’ve been on 10mg of Citalopram for 3 weeks now is this too early to be feeling any better? I don’t want to up my dose yet

16 Replies
oldestnewest

Hello!! I'm on Citalopram too! 20 mg I currently have 3 pills left from a 30 day supply. this is my first time ever taking meds for my mental health. I say I feel a little different. Not a whole lot but I notice I'm starting to laugh at my own jokes again. I'm really laid back and always happy but my grandma passed away this March and my current boyfriend is a jackass so I have been super duper down. I changed I'm not my happy self anymore but ever since I started taking the pills after the 2nd week I felt my happiness coming back. The pills alone wont help you get better. You need to do other things like working out and eating healthy to get to tip top shape. if you know what is making you sad work on that.

Reply

thankyou very much for your reply! I took them because I was constantly worrying and it made me physically ill for example really bad headaches and just generally unwell everyday

Reply

It definitely takes a few weeks for your body to get used to it give or take. You should be close to a follow up. Are you also seeing a therapist? I consider meds more of a bandaid while the therapists help you identify and treat the problems causing your suymptoms. Definitely give it Time. It can actually take close to 8 weeks even. I do suggest addressing any concerns you have with your doctor as well as therapist though. Best of luck!!!

Reply

I had a follow up with my doctor 2 weeks after starting but at this time I feel great the best I’ve felt in a long time I no longer felt ill, however now the ‘ill’ feeling seems to have come back and I’m having more down days, I don’t know if this is normal or not? Thanks for your reply no I am not seeing a therapist there is a really long waiting list in the uk

Reply

10mg of citalopram for three weeks without any feeling of betterment is not a real indication that they will not work. Everyone one is different, everyone's metabolism is different, everyone's expectations are different and so give them plenty of time. Your prescriber ought to have indicated that patience really is a kind of virtue in cases such as this and that which would you prefer, to wait a few weeks to get your feelings of being human once more or would you have your prescriber change your medication time after time after time? I hope you are beginning to feel better, my friend.

Reply

Thanks for the reply I did start to feel better the first 2 weeks but this week I’ve gone back to feeling like I did before is this normal?

Reply

It can go up and down at first. Knowing you got help can also help you feel better then you can find side effects for the meds as they kick in. Meds are tricky because often times the side effects can be more debilitating than the anxiety. Every Med and person is different sweetie. Try to give it Time. It took me a couple years to get my Med and dosage right. Just be careful stopping. You will have to wean off any Med slowly. That is horrible about not being able to get a therapist. It is so very benificial. Especially while your meds are kicking in and getting adjusted. I am in the US. I hope you find the right Med or combination to find relief.

Reply

Thankyou so much! I think I will try to persevere a bit longer and give this dose a while to work fully. I am only 18 so I only want to be on a low dose as I don’t want to rely on them. I see my doctor middle December time so I will give it until then and if I feel no better do you think I should up my dose?

1 like
Reply

We can’t say that for certain. You would have to discuss that with your doctor. Like I said it took me years!!! Just work closely with your doctors. Make sure you write any concerns, changes symptoms or side effects you have down to take to doctor with you. Also use natural ways along with your meds. Like exercise, diet etc. You can look most of those up on internet. Meds are not meant to work all by themselves. There are steps you need to take as well. Without a therapist I’m so glad you came here. You are very young. Learning coping skills etc is so important. Also identifying triggers. I have found that journaling is very helpful. Sometimes I write things down and visualize closing them in a safe away from me as I close the book. Other times I can read it when I’m in a better head space and see thing from a different perspective than during very high anxiety moments. It is then that I can tell if my anxiety or feels are appropriate to the situation. Often times for me it is but possibly a little exaggerated. Depression and anxiety tend to make everything look so much bigger. I truly hope you find the correct Med and dosage along with coping skills and natural help to find the peace you need! As it happens also try to stop and look at the situation as best you can and ask yourself what exactly you are stressed about and why and what outcome you expect etc. How this situation would affect your life long term and what if anything you can do to change it. Focused Deep breathing helps. Exercise. Changing your surroundings. Walk outside, go to a bathroom or another room and refocusing. Exercise even if just taking a walk and trying to keep busy is important. Idle minds breed anxiety. Try to find a hobby. Crochet, art, crafts anything that you enjoy. Best of luck!

Reply

Ok thankyou very much, my mum was diagnosed with cancer when I was 16 years old during my exams and since then I’ve never been the same my anxiety ruins my life and it has made me very ill, I feel unwell everyday but I’ve had numerous blood tests and nothings ever showed up so the doctors put it down to depression which makes sense as I’ve had a tough few years, my head just feels heavy and full everyday like a uncomfortable annoying feeling , this did go within the first few weeks but has now returned which I’m really upset about (which is probably making it worse) I’ll give it more time thanks for your time and advice

Reply

No problem! Always here! Thats what this is for!

1 like
Reply

Here's a great answer: it all depends. If you are feeling okay enough to wait, I'd give it a couple more weeks. If you are truly miserable, I'd give your doctor a call and see what he/she says. Recently I discovered I was taken a lower dose of my medication that I was supposed to. I was feeling the black dog nipping at my heels. When I got on the proper dose, in a couple weeks the dog took off. I feel great now. The right dose makes a world of difference if the medication is the right one to begin with.

Reply

Ok thankyou! If you don’t mind me asking what dose are you on now?

Reply

I’m not sure whether 10mg is a high enough dose ?

Reply

Every medication has a different therpeutic dose, so it doesn't really matter unless it's the same one. Even then, body weight and brain chemistry may influence your doctor to adjust you to a different amount entirely. The important thing is to to make sure with your doc that you're on the right dose for YOU.

Reply

I’m 5’4 and weigh 7 stone 6. I don’t know what to do anymore I feel hopeless

Reply

You may also like...